Alert archive / Iowa / Severe Thunderstorm Warnings in 2000
Severe Thunderstorm Warning 27, NWS La Crosse, WI
NWS La Crosse, WI issued this severe thunderstorm warning at May 17, 2000, 12:23 PM CDT for Clayton County, Iowa. It was in force for 37 min. 5 reports came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- May 17, 2000, 12:23 PM CDT (17:23 UTC)
- Expired
- May 17, 2000, 1:00 PM CDT
- In force
- 37 min
- Issued by
- NWS La Crosse, WI
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Clayton County, IA
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 17, 12:27 PM CDT | Hail 1 | Clermont, IA | |
| May 17, 12:47 PM CDT | Hail 1.75 | Monona, IA | |
| May 17, 12:50 PM CDT | Hail 1 | Farmersburg, IA | |
| May 17, 1:00 PM CDT | Hail 0.88 | Monona, IA | |
| May 17, 1:10 PM CDT | Hail 0.75 | Mc Gregor, IA |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 5.4 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 46 J/kg
- Mixed-layer CIN
- -381 J/kg
- Mixed-layer LCL
- 1129 m above ground
- 0-6 km bulk shear
- 45 kt
- 0-1 km storm-relative helicity
- 83 m²/s²
- 0-3 km storm-relative helicity
- 67 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
254 WUUS53 KARX 171723 SVRLSE IAC043-171800- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE LA CROSSE WI 1223 PM CDT WED MAY 17 2000 THE NATIONAL WEATHER SERVICE IN LA CROSSE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CLAYTON COUNTY IN NORTHEAST IOWA * UNTIL 100 PM CDT * AT 1221 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM JUST NORTHWEST OF GUNDER. THIS THUNDERSTORM WAS MOVING EAST AT 30 MPH. * THE SEVERE THUNDERSTORM WILL BE... NEAR GIARD AT 1235 PM CDT NEAR MARQUETTE AT 1240 PM CDT NEAR CLAYTON AT 1245 PM CDT LARGE DESTRUCTIVE HAIL IS THE MAIN THREAT WITH THESE STORMS. FOR YOUR PROTECTION...SEEK SHELTER IN A STURDY BUILDING AND STAY AWAY FROM WINDOWS. BOYNE LAT...LON 4306 9168 4293 9169 4284 9112 4309 9117
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at May 17, 3:15 AM CDT, 9 hours 8 minutes earlier.
Area forecast discussion, May 17, 3:15 AM CDT, 9 hours 8 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LA CROSSE WI 315 AM CDT WED MAY 17 2000 THE 00Z ETA/AVN MODEL RUNS COMPARABLE...KEEPING THE WARM FRONT SOUTH OF MOST OF THE FORECAST AREA...AS FIRST THOUGHT ON MONDAY. AVN ALSO A BIT FASTER WITH THE 500 MB TROUGH COMPARED TO THE ETA. EITHER MODEL/S QPF NOT DOING WELL WITH CURRENT PCPN TRENDS. WILL USE AN ETA/AVN BLEND FOR THE FORECAST. MCS PLACEMENT EARLY THIS MORNING NOT WHERE INITIALLY EXPECTED...WHICH WILL IMPACT THE FORECAST FOR TODAY AND THURSDAY. THUNDERSTORM/SHOWER COMPLEXES CURRENTLY OVER THE NORTHERN PLAINS AND MO. THE MCS/S WILL KEEP THE WARM FRONTAL BOUNDARY FARTHER SOUTH...WHICH SHOULD HOVER FROM CENTRAL IA THROUGH NORTHERN ILL THROUGH 00Z FRIDAY. THE 500 MB CLOSED LOW WILL WEAKEN AND OPEN BY THURS AFTERNOON...WITH THE MAIN AXIS FROM WESTERN IA INTO WESTERN KS BY THURS NIGHT. MODELS SPIT OUT A VORT MAX ACROSS THE RIDGE AND THROUGH SOUTHERN WI AND NORTHERN WI THIS AFTERNOON. THIS APPEARS TO BE YET ANOTHER CONVECTIVE INDUCED VORT MAX FROM THIS MORNING/S THUNDERSTORM ACTIVITY OVER THE PLAINS. BEST ENERGY WITH THE TROUGH WILL BE OVERNIGHT INTO THURSDAY MORNING. GOOD WARM AIR/MOISTURE ADVECTION ACROSS THE WARM FRONT TONIGHT...ALONG WITH ISENTROPIC LIFT ALONG THE 300 K SURFACE...WILL SUPPLY ENOUGH DYNAMICS FOR SHOWERS AND THUNDERSTORMS ACROSS THE REGION. LESS FAVORABLE ACROSS THE NORTHERN CUTS. BEST CAPES AND LI/S WILL BE SOUTH OF THE WARM FRONT...BUT ELEVATED CONVECTION POSSIBLE JUST NORTH OF IT. SPC HAS PORTIONS OF NE IA IN A SLIGHT RISK AND THAT LOOKS REASONABLE...WITH MAIN THREAT BEING LARGE HAIL. SO IT LOOKS LIKE BEST PCPN CHANCES FOR THE FORECAST AREA WILL START LATE THIS AFTERNOON AND CONTINUE INTO THURSDAY. MOST SIGNIFICANT RAINFALL FOR THE FORECAST AREA LOOKS TO ALSO SET UP ACROSS NORTHEAST IA. FOR TEMPERATURES...WITH THE WARM FRONT STAYING MOSTLY SOUTH OF THE FORECAST AREA...IT WILL BE COOL TO SEASONABLE. 850 MB TEMPS AND 1000:500 MB THICKNESS DON/T VARY MUCH OVER THE NEXT COUPLE DAYS. CLOUDS AND RAIN SHOULD ALSO SERVE TO HOLD READINGS DOWN. EAST WINDS WON/T ALLOW FOR MUCH OF WARM UP EITHER. LIKE FAN GUIDANCE OVER FWC. .LSE...NONE. RIECK
In the hours before
Local storm report, May 17, 11:04 AM CDT, 1 hour 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE
1104 AM CDT WED MAY 17 2000
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1036 AM RUDD IA 1.75 INCH HAIL
05/17/00 FLOYD
1042 AM AUSTIN MN 1.75 INCH HAIL
05/17/00 MOWER
1046 AM AUSTIN MN 1.75 INCH HAIL
05/17/00 MOWER
1044 AM FLOYD IA 1.75 INCH HAIL
05/17/00 FLOYD
KRCSpecial weather statement, May 17, 11:20 AM CDT, 1 hour 3 minutes before
IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034- 041>044-053>055-061-180500- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LA CROSSE WI 1120 AM CDT WED MAY 17 2000 ...LARGE HAIL POSSIBLE ACROSS NORTHEAST IOWA...SOUTHEAST MINNESOTA... CENTRAL AND SOUTHWEST THIS AFTERNOON TODAY AND TONIGHT... A STRENGTHENING WARM FRONT ACROSS IOWA WILL PUSH NORTH DURING THE DAY. AS THIS OCCURS...THUNDERSTORMS ALONG THE FRONT WILL PERSIST AS THE ATMOSPHERE REMAINS FAVORABLE FOR SEVERE THUNDERSTORM DEVELOPMENT. LARGE HAIL REMAINS THE MAIN THREAT WITH THESE STORMS. THE THUNDERSTORMS SHOULD MOVE OUT OF THE AREA THIS AFTERNOON...JUST IN TIME FOR ANOTHER ROUND OF THE STORMS TO DEVELOP ACROSS THE CENTRAL PLAINS. THESE STORMS ARE EXPECT TO MOVE EAST ALONG THE WARM FRONT... MOVING INTO THE REGION DURING THE OVERNIGHT HOURS. THE MAIN THREAT WITH THESE STORMS REMAINS LARGE HAIL. SPOTTER ACTIVATION IS ANTICIPATED TODAY...AND MAY BE NECESSARY OVERNIGHT. STAYED TUNED FOR FURTHER UPDATES REGARDING THIS WEATHER SITUATION. KRC
Local storm report, May 17, 11:26 AM CDT, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE
1126 AM CDT WED MAY 17 2000
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1117 AM 2 SW ROCK DELL MN 1.75 INCH HAIL
05/17/00 OLMSTED
1117 AM 1 NE OSLO MN 1.75 INCH HAIL
05/17/00 DODGE
KRCSpecial weather statement, May 17, 11:31 AM CDT, 52 minutes before
IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034- 041>044-053>055-061-180500- HAZARDOUS WEATHER OUTLOOK...CORRECTED TYPOS NATIONAL WEATHER SERVICE LA CROSSE WI 1131 AM CDT WED MAY 17 2000 ...LARGE HAIL POSSIBLE ACROSS NORTHEAST IOWA...SOUTHEAST MINNESOTA... CENTRAL AND SOUTHWEST WISCONSIN THIS AFTERNOON TODAY AND TONIGHT... A STRENGTHENING WARM FRONT ACROSS IOWA WILL PUSH NORTH DURING THE DAY. AS THIS OCCURS...THUNDERSTORMS ALONG THE FRONT WILL PERSIST AS THE ATMOSPHERE REMAINS FAVORABLE FOR SEVERE THUNDERSTORM DEVELOPMENT. LARGE HAIL REMAINS THE MAIN THREAT WITH THESE STORMS. THE THUNDERSTORMS SHOULD MOVE OUT OF THE AREA THIS AFTERNOON...JUST IN TIME FOR ANOTHER ROUND OF STORMS TO DEVELOP ACROSS THE CENTRAL PLAINS. THESE STORMS ARE EXPECTED TO MOVE EAST ALONG THE WARM FRONT...MOVING INTO THE REGION DURING THE OVERNIGHT HOURS. THE MAIN THREAT WITH THESE STORMS REMAINS LARGE HAIL. SPOTTER ACTIVATION IS ANTICIPATED TODAY...AND MAY BE NECESSARY OVERNIGHT. STAYED TUNED FOR FURTHER UPDATES REGARDING THIS WEATHER SITUATION. KRC
Local storm report, May 17, 11:35 AM CDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
1135 AM CDT WED MAY 17 2000
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1126 AM 2 NE ROCK DELL MN 1 INCH HAIL
05/17/00 OLMSTED
1132 AM 5 E NEW HAMPTON IA 1 INCH HAIL u
05/17/00 CHICKASAW
KRC
NLocal storm report, May 17, 12:21 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
1221 PM CDT WED MAY 17 2000
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1135 AM 1 NE NEW HAMPTON IA 1 INCH HAIL
05/17/00 CHICKASAW SHERIFF REPORT
1139 AM ROCHESTER MN 1 INCH HAIL
05/17/00 OLMSTED EMERGENCY MANAGEMENT REPORT
1141 AM ROCHESTER MN 1 INCH HAIL
05/17/00 OLMSTED AT LAW ENFORCEMENT CENTER
1144 AM GUTTENBERG IA 1.75 INCH HAIL
05/17/00 CLAYTON SHERIFF REPORT
1152 AM 2 E WAUCOMA IA 1 INCH HAIL
05/17/00 FAYETTE SHERIFF REPORT
1153 AM 2 SW JACKSON JUNCTION IA 1 INCH HAIL
05/17/00 WINNESHIEK SHERIFF REPORT
1158 AM 1 E GLEN HAVEN WI 1.5 INCH HAIL
05/17/00 GRANT SHERIFF REPORT
1159 AM BEETOWN WI 1 INCH HAIL
05/17/00 GRANT SHERIFF REPORT
1216 PM 3 N PLAINVIEW MN 1 INCH HAIL
05/17/00 WABASHA TRAINED SPOTTER
DB
NThe office that day
Everything else NWS La Crosse, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 17, 8:41 AM CDT | Severe Thunderstorm Warning | ARX | Fayette | 64 min |
| May 17, 10:29 AM CDT | Severe Thunderstorm Warning | ARX | Floyd | 31 min |
| May 17, 11:09 AM CDT | Severe Thunderstorm Warning | ARX | Chickasaw | 36 min |
| May 17, 11:39 AM CDT | Severe Thunderstorm Warning | ARX | Fayette, Winneshiek | 51 min |
| May 17, 12:57 PM CDT | Severe Thunderstorm Warning | ARX | Clayton | 78 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2000Every severe thunderstorm warning in 2000
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.